Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 55, NWS St. Louis, MO

May 3, 2010Calhoun County, Illinois; Lincoln County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 3, 2010, 4:07 PM CDT for Calhoun County, Illinois; Lincoln County, Missouri. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2010, 4:07 PM CDT (21:07 UTC)
Expired
May 3, 2010, 4:45 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Lincoln County, MO

The radar

The St Louis radar (KLSX), 27 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:15 PM CDTHAIL 0.57 W Winfield, MOAT INTERSECTION OF HIGHWAY 47 AND W.
May 3, 4:25 PM CDTHAIL 0.25Winfield, MO
May 3, 4:32 PM CDTHAIL 0.5Winfield, MO
May 3, 4:49 PM CDTHAIL 0.25Brussels, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS53 KLSX 032107
SVRLSX
ILC013-MOC113-032145-
/O.NEW.KLSX.SV.W.0055.100503T2107Z-100503T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT MON MAY 3 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 445 PM CDT

* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DAVIS...OR 5 MILES NORTHWEST OF TROY...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TROY...MOSCOW MILLS...WINFIELD...OLD MONROE...BEECHVILLE...BRUSSELS
  AND DEER PLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3898 9056 3890 9052 3890 9064 3894 9067
      3893 9069 3891 9071 3891 9072 3893 9074
      3892 9075 3892 9079 3890 9082 3897 9110
      3905 9109
TIME...MOT...LOC 2107Z 272DEG 28KT 3901 9103
WIND...HAIL 60MPH 1.00IN

$$

MILLER
1 follow-up statement
825 
WWUS53 KLSX 032133
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT MON MAY 3 2010

ILC013-MOC113-032145-
/O.CON.KLSX.SV.W.0055.000000T0000Z-100503T2145Z/
CALHOUN IL-LINCOLN MO-
433 PM CDT MON MAY 3 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LINCOLN AND SOUTHERN CALHOUN COUNTIES UNTIL 445 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WINFIELD...OR 10 MILES EAST OF TROY...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  OLD MONROE...BEECHVILLE AND BRUSSELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3898 9056 3890 9052 3891 9065 3894 9067
      3893 9070 3892 9070 3892 9073 3893 9073
      3892 9075 3893 9079 3900 9082
TIME...MOT...LOC 2133Z 272DEG 28KT 3900 9077
WIND...HAIL 60MPH 1.00IN

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:57 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 3, 1:57 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CDT MON MAY 3 2010

.DISCUSSION...
/157 PM CDT MON MAY 3 2010/

THUNDERSTORMS WILL CONTINUE TO DEVELOP AS SHORTWAVE INTERACTS WITH
AROUND 1000J/KG OF SURFACE BASED CAPE SOUTH OF AN OLD OUTFLOW
BOUNDARY LOCATED NORTH OF ST. LOUIS. SHOULD SEE THIS ACTIVITY WEAKEN
THIS EVENING WITH LOSS OF DIURNAL INSTABILITY.  SEVERE THUNDERSTORM
WATCH GOES UNTIL 8 PM CDT.

I STUCK TO A BLEND OF THE GFS/ECMWF FOR THE REST OF THE WEEK WITH
ANOTHER SHORTWAVE/COLD FRONT SET TO PASS THROUGH THE CWA ON
WEDNESDAY. MAINTAINED CHANCES FOR TSRA THURSDAY NIGHT AND FRIDAY
WITH A STRONGER SHORTWAVE/COLD FRONT MOVING ACROSS THE MIDWEST.

LOOKS LIKE A RELATIVELY COOL WEEKEND AHEAD AS HIGH PRESSURE BUILDS
ACROSS THE CENTRAL UNITED STATES. AFTERNOON HIGHS IN THE LOWER TO
MIDDLE 60S...AND OVERNIGHT LOWS IN THE LOWER 40S.

THE NEXT CHANCE OF RAIN IN THE EXTENDED WILL COME SUNDAY NIGHT AND
MONDAY WITH WARM ADVECTION.

CVKING

&&

.AVIATION...
/1226 PM CDT MON MAY 3 2010/

ISOLATED AREA OF SHRA AT KUIN WILL MOVE E OF THE TERMINAL SHORTLY
AFTER ISSUANCE...LEAVING AFTN CONVECTION AS THE PRIMARY CONCERN FOR
THIS SET OF TAFS. A CDNFT WAS MOVING SEWD THROUGH MO/IL AT 17Z WITH
INCREASING INSTABILITY AHEAD OF THE FNT DUE TO FULL MAY SUNSHINE AND
COLD AIR ADVECTION ALOFT AHEAD OF AN APPROACHING SHORTWAVE.
THUNDERSTORMS ARE EXPECTED TO DVLP SOUTHEAST OF THE FNT LATER THIS
AFTN BUT CONFIDENCE IN TSRA AT THE TERMINALS IS LOW. WINDS WILL
TURN WLY TO NWLY AFTER FROPA...BECOME LGT/VAR OVERNIGHT AS HIGH
PRESSURE BUILDS IN TO THE REGION...THEN INCREASE OUT OF THE S TO SW
WITH MORNING MIXING.

SPECIFICS FOR KSTL...TSRA/SHRA EXPECTED TO DVLP THIS AFTN AHEAD OF
AN APPROACHING CDFNT AROUND 21Z-01Z BUT LOW CONFIDENCE IN TSRA AT
THE TERMINAL PRECLUDES MORE THAN VCTS/CB IN THE TAFS ATTM. WILL
CONTINUE TO MONITOR AND AMEND AS NEEDED. OTHERWISE...PLEASE SEE
ABOVE DISCUSSION.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 3, 12:00 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT MON MAY 3 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1200 PM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING. SOME OF
THE STORMS WILL LIKELY BECOME SEVERE AND BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, May 3, 3:40 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON MAY 3 2010

MOZ036-032130-
PIKE MO-
340 PM CDT MON MAY 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY IN NORTHEAST MISSOURI
UNTIL 430 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW HARTFORD...OR 8 MILES SOUTHWEST OF
BOWLING GREEN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWLING GREEN...
  LOUISIANA...
  EOLIA...
  CLARKSVILLE...
  ASHLEY...
  ST. CLEMENT...
  CYRENE...
  EDGEWOOD...
  PAYNESVILLE...
  ANNADA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER
Local storm report, May 3, 3:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             2 SE EDEN               38.10N  89.64W
05/03/2010  E0.88 INCH       RANDOLPH           IL   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 20 TO 30 MPH

&&

TILLY
Local storm report, May 3, 3:45 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 SW VANDALIA           38.93N  89.17W
05/03/2010  M0.25 INCH       FAYETTE            IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 3, 3:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 WSW SILEX             39.11N  91.11W
05/03/2010  M0.25 INCH       LINCOLN            MO   PUBLIC

            FROM ST ALPHONSUS CHURCH

&&

SIPPRELL
Local storm report, May 3, 4:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             5 N TROY                38.80N  89.89W
05/03/2010  M0.70 INCH       MADISON            IL   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, May 3, 4:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             6 N TROY                39.06N  90.98W
05/03/2010  E0.88 INCH       LINCOLN            MO   AMATEUR RADIO

            WIND ESTIMATED 30 TO 40 MPH WITH THIS STORM.

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:12 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph48 min
May 3, 2:22 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Saint Clair, Washington38 min
May 3, 2:43 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair47 min
May 3, 2:58 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington47 min
May 3, 3:56 PM CDTSevere Thunderstorm WarningLSXCalhoun49 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Madison49 min
May 3, 4:50 PM CDTSevere Thunderstorm WarningLSXCalhoun, Madison25 min
May 3, 5:09 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison51 min
May 3, 5:47 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Madison, Montgomery43 min
May 3, 5:51 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington39 min
May 3, 6:23 PM CDTSevere Thunderstorm WarningLSXFayette, Marion52 min
May 3, 6:28 PM CDTSevere Thunderstorm WarningLSXClinton, Washington47 min
May 3, 3:18 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.